Acute hepatitis after heavy energy drink use

Posted 04 November 2016

Acute hepatitis after heavy energy drink use ‘a warning to the consumer,’ liver specialist says

Construction worker relied on 4 to 5 bottles a day to get through his shift

CBC News Posted: Nov 01, 2016

A construction worker who consumed an excessive amount of energy drinks developed a rare case of acute hepatitis, say doctors who want patients to know about the potential risks to the liver from such over-consumption.

Read the rest

Another study finds dietary supplement retailers give poor advice

Posted 03 November 2016

Consumer Reports has published a list of 15 supplement and herbal ingredients that consumers should always avoid: aconite, caffeine powder, chaparral, coltsfoot, comfrey, germander, greater celandine, green tea extract powder, kava, lobelia, methylsynephrine, pennyroyal oil, red yeast rice, usnic acid, and yohimbe.

Reference: 15 supplements ingredients to always avoid. Consumer Reports Web site July 27, 2016

The magazine also sent sent 43 secret shoppers to Costco, CVS, GNC, Walgreens, Whole Foods, and the Vitamin Shoppe—60 stores in 17 states—where they asked employees (mostly sales staff but also some pharmacists) about products containing several of the ingredients. Most of the employees didn’t warn the shoppers about the risks or ask about pre-existing conditions or medications they might be taking, and many gave information that was either misleading or flat-out wrong.

Reference: Supplements can make you sick. Consumer Reports Web site, July 27, 2016

Quackwatch has Read the rest

Texas targeting an MMS distributor

Posted 02 November 2016

Harris County Attorney Vince Ryan has filed suit to stop a Texas-based distributor from marketing Miracle Mineral Solution (MMS).

The chemicals in MMS—sodium chlorite and citric acid—when mixed together become chlorine dioxide, a powerful bleaching agent that can cause nausea, vomiting, diarrhea, and severe dehydration when taken by mouth. Ryan’s petition alleges:

Read the rest